Iowa, 2004

Tornadoes and Flash Flood in Iowa, August 26 to 27, 2004

August 26 to 27, 2004 · NWS DMX · 76 events in 24 counties and zones

A very unstable airmass was located over Iowa on the 26th. Surface dew points rose into the mid to upper 70s along with surface temperatures near 90.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$701,000
Crop damage
$214,000
Events
76

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable airmass was located over Iowa on the 26th. Surface dew points rose into the mid to upper 70s along with surface temperatures near 90. Soundings indicated CAPE values around 5000 J/kg with lifted indices in the -9 C. range. The freezing level was relatively low, being a little over 12,000 feet. A steep lapse rate was in place with a 7 to 8 C. lapse rate between 850 and 500 mb. At the same time, a strong west to southwest jet in excess of 75 kts was in place over the central U.S. During the afternoon, a cold front dropped southeast into the state. Thunderstorms erupted during the late afternoon in advance of the cold front. The storms became severe very quickly and produced high winds and hail. There were a few tornadoes reported with the stronger storms. They touched down in open countryside and resulted in little damage. One tornado northwest of Maxwell in Story County tracked across the north end of a farmstead there. Several trees were downed and one window was blown out of the farm house. A tornado touched down in Marshall County south of Melbourne. The tornado may have actually been three separate tornadoes that developed and dissipated very rapidly. It was hard to distinguish if there were three, or if the damage path was produced by vortices rotating around the parent storm. There were three areas along the path of more noticeable damage. One was of F0 strength, the other two areas were F1 strength. The entire event took place in about 5 minutes. High winds and hail were widespread during the event. There was some very impressive hail reported. Very large hail of five and one half inches in diameter fell in Hancock County in the Kanawha area. Incredibly, three inch diameter hail fell in the same area about 30 minutes before the very large hail hit. The hail resulted in considerable vehicle and home damage in the area. There were reports of baseball size hail in Pocahontas County near Gilmore City. Reports from Sac County indicated two and one half inch diameter hail in the town of Odebolt. The hail did considerable damage in the city, including smashing out the windows in several homes and smashing car windshields. Most of the other hail reported around the state was golf ball and smaller size. Many of the storms produced high winds, resulting in a lot of tree and power line damage. Storms in central Iowa produced 60 to 75 MPH winds, resulting in many cars being blown off highways in central Iowa. Flash flooding occurred in Davis County as heavy rainfall of 3 to 4 inches fell on the already saturated county. This weather system was the third heavy rainfall to hit the county in as many days. County officials reported numerous roads closed to flowing water over the highways, even as sunrise approached.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 26, 1:53 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 26, 1:53 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT THU AUG 26 2004

.SHORT TERM...TNGT THRU SUN
MAIN FOCUS OBVIOUSLY TSTM TRENDS TNGT IN TERMS OF SVR AND HVY RAIN.
SITUATION LOOKS QUITE VOLATILE IN TERMS OF ENERGY AND SHEAR.
ALTHOUGH NO SGFNT SHRT WV OR KICKER NOTED UPSTREAM IN WV
IMAGERY...STG 100+ KT JET APCHG SIOUXLAND AREA WHICH WL ENHANCE
SHEAR AND EVENTUALLY BRING RIGHT ENTRANCE RGN INTO PLAY OVNGT.  19Z
SFC ANLYS SHOWS IMPRESSIVE LOW LVL THETA-E RDG INTO HEART OF FA WITH
FNTL BNDRY STRETCHING ACRS NWRN AND NRN IA.  WRMFNT ALSO NOTED TIED
INTO SUBTLE TRIPLE POINT FM INVOF KMCW SEWD INTO SWRN IL.  CU AREA
DVLPG ALG KDNS-KFOD-KFKA LN LOOKS TO BE INITIATION AREA NR FNT.
MLCAPES ALREADY 2000-3500 J/KG ACRS FA.  MLCINS STILL AOA 50 HWVR SO
THOSE MLCAPES WL LIKELY GROW EVEN LRGR BEFORE CAP BREAKS IN A FEW
HRS.  0-6KM SHEAR AOA 45 KTS SO XPC RAPID SUPERCELL DVLPMT ONCE
STORMS GO.  SHALLOW SHEAR STG AND ORIENTED FAVORABLY TOO SO ALL
MODES OF CONVECTION AND SVR WX POSSIBLE ALTHOUGH TORNADO THREAT MAY
NOT BE THE GREATEST UNLESS WE CAN GET THE NOSE OF 0-3KM CAPES AND
LOWER LFCS OVR MO FARTHER NWD.  EVENT WL LIKELY GO INTO SGFNT MCS
TNGT WITH CURRENT 4000-6000 MUCAPES FEED FED BY STG LOW LVL JET INTO
BNDRY...SPCLLY ERN PTNS.  HVY RAIN LIKELY AFT SVR THREAT EVOLVES AS
FNTL MOVMT QUITE SLOW WITH STG LOW LVL MSTR TRANSPORT INTO BNDRY
WITH DEEP WARM CLD LYR.  MEAN LYR WND NRLY PARALLEL TO FNT WITH
CORFIDI VECTORS WEAK SLY...SO WL COULD SEE TRAINING JUST AHD OF
BNDRY FOR EXTENDED PD.  THUS WL MENTION BOTH SVR AND HVY RAIN
WORDING IN ZNS.

QUESTION BY TMRW TURNS TO HOW MUCH POST FNTL PCPN WE WILL SEE.  MDLS
NOW FASTER PUSHING SYS AWAY SO THREAT WL NOT LINGER AS MUCH AS
PREVIOUSLY XPCD.  ETA NOW SHOWING SIGNS OF MID LVL QG FORCING LIKE
PAST GFS RUNS...MAINLY FRONTOGENETICAL...SO WL GO WITH POPS AND EVEN
LIKELY WORDING FRI DMSHG TO CHCS SERN PTNS FRI OVNGT.  RMNDR OF FCST
DRY BUT THETA-E ADVCTN QUITE STG SUN AFTN AND WILL HAVE TO BE
WATCHED.  FCST SOUNDINGS SUGGEST GFS MOS NUMBERS TOO WRM FRI WITH
CLDS AND POSSIBLE PCPN SO STAYED CLOSER TO ETA.  SOUNDINGS SUGGEST
COOLER ETA MOS NUMBERS SAT AS WELL.  STAYED AT OR JUST BLO
COMPROMISE FOR MINS CONSIDERING PAST PERFORMANCE IN RECENT COOL PDS.

.LONG TERM...SUN NGT THRU THU
OUTSIDE OF CANADIAN...MOST MDLS AND ENSEMBLES IN GOOD AGREEMENT WITH
IA WX THRU PD WHICH LOOKS DRY WITH AT OR JUST ABV NML TEMPS.  UPR
LVL RDG BUILDS INTO...AND THEN TRAVERSES CNTRL CONUS TWRD ERN U.S.
BY THU.  NIL FORCING OR BNDRYS INVOF.  TEMPS ONLY QUESTION.
ENSEMBLE SPREAD LOW SO HAVE DECENT CONFIDENCE IN GUIDANCE...BUT WL
LEAN TWRD HIGHER END WED AND THU WHEN RTRN FLOW LOOKS STGR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SMALL
Hazardous weather outlook, Aug 26, 2:35 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT THU AUG 26 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-271100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-MARSHALL-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
335 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTH OF HIGHWAY
34 TO THE MINNESOTA LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF AN ADVANCING
COLD FRONT.  THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND
AND LARGE HAIL ALONG WITH TORRENTIAL RAIN.  THERE IS STILL A THREAT
FOR TORNADOES AS WELL.  THE MOST LIKELY TIME FOR SEVERE WEATHER IS
BETWEEN 4 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY AND SATURDAY BUT NO
SEVERE WEATHER IS EXPECTED.  LOCALLY HEAVY RAINFALL WILL OCCUR WITH
A FEW OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS EVENING.

IAZ074-075-081>086-092>097-271100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-
RINGGOLD-TAYLOR-UNION-WAPELLO-WAYNE-
335 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTH OF HIGHWAY
34 TO THE MISSOURI STATE LINE.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT OVER NORTHERN MISSOURI IS LIFTING NORTH.  SCATTERED
THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS FRONT BUT ANY SEVERE STORMS
SHOULD OCCUR EAST OF CENTRAL IOWA.  SCATTERED THUNDERSTORMS WILL
THEN DEVELOP ALONG AND AHEAD OF AN ADVANCING COLD FRONT LATE THIS
EVENING.  THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND AND
LARGE HAIL.  TORRENTIAL RAINFALL MAY PRODUCE LOCALIZED FLASH
FLOODING.  THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 8 PM
AND 2 AM FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY AND SATURDAY.  A COUPLE
STORMS FRIDAY EVENING MAY PRODUCE DAMAGING WIND AND MARGINALLY
SEVERE HAIL.  LOCALLY HEAVY RAINFALL WILL OCCUR WITH SOME OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE LATE THIS EVENING AND AGAIN FRIDAY
EVENING.

FAB

In the hours before

Local storm report, Aug 26, 9:09 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1009 AM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND DMG     ALBIA                   41.03N 92.80W
08/25/2004                   MONROE             IA   NEWSPAPER

            ONE LARGE TREE AND NUMEROUS TREE LIMBS DOWN ACROSS TOWN.
            REPORTED BY ALBIA MONROE COUNTY NEWS.

&&

RPK
Local storm report, Aug 26, 9:16 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE DES MOINES IA
1016 AM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     ALBIA                   41.03N 92.80W
08/25/2004                   MONROE             IA   NEWSPAPER

            ONE LARGE TREE AND NUMEROUS TREE LIMBS DOWN ACROSS TOWN.
            REPORTED BY ALBIA MONROE COUNTY NEWS.

&&

RPK

The radar

The Des Moines radar (KDMX), 134 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

48 thunderstorm wind, 23 hail, 4 tornado, 1 flash flood. Local standard time, as filed.

Hail, Hancock

When
August 26, 3:07 PM CST
Where
Hancock County, Kanawha
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
42.933, -93.783

Hail, Humboldt

When
August 26, 3:10 PM CST
Where
Humboldt County, Hardy
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.817, -94.050

Hail, Pocahontas

When
August 26, 3:17 PM CST to 3:18 PM CST
Where
Pocahontas County, 10 mi E of Pocahontas
Measured
2.75 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.733, -94.467

Hail, Pocahontas

When
August 26, 3:21 PM CST
Where
Pocahontas County, 7 mi E of Pocahontas
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.733, -94.533

Hail, Hancock

When
August 26, 3:27 PM CST
Where
Hancock County, Kanawha
Measured
3 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.933, -93.783

Hail, Humboldt

When
August 26, 3:45 PM CST
Where
Humboldt County, 3 mi E of Bradgate
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.800, -94.350

Hail, Humboldt

When
August 26, 4:00 PM CST
Where
Humboldt County, 2 mi N of Humboldt
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.750, -94.217

Tornado, Humboldt

When
August 26, 4:00 PM CST
Where
Humboldt County, 2 mi N of Humboldt
Rating
F0
Path length
0.5 mi
Path width
50 yd
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.750, -94.217

Tornado touched down in open fields north of Humboldt and caused little damage.

Hail, Hancock

When
August 26, 4:00 PM CST
Where
Hancock County, Kanawha
Measured
5.5 in hail
Property damage
$100,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -93.783

Hail, Cerro Gordo

When
August 26, 4:13 PM CST
Where
Cerro Gordo County, 5 mi SSW of Ventura
Measured
0.88 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.067, -93.517

Hail, Crawford

When
August 26, 5:50 PM CST
Where
Crawford County, Kiron
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.200, -95.333

Hail, Sac

When
August 26, 5:57 PM CST
Where
Sac County, 5 mi S of Odebolt
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.250, -95.267

Hail, Sac

When
August 26, 5:58 PM CST
Where
Sac County, Odebolt
Measured
2.5 in hail
Property damage
$50,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.317, -95.267

Thunderstorm Wind, Audubon

When
August 26, 6:05 PM CST
Where
Audubon County, Exira
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.583, -94.883

Hail, Sac

When
August 26, 6:17 PM CST
Where
Sac County, 3 mi S of Lake View
Measured
0.88 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.267, -95.050

Thunderstorm Wind, Boone

When
August 26, 6:21 PM CST
Where
Boone County, 5 mi SW of Ogden
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.983, -94.100

Thunderstorm Wind, Boone

When
August 26, 6:27 PM CST
Where
Boone County, 5 mi SW of Ogden
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
41.983, -94.100

Hail, Taylor

When
August 26, 6:30 PM CST
Where
Taylor County, Gravity
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.767, -94.733

Thunderstorm Wind, Taylor

When
August 26, 6:34 PM CST
Where
Taylor County, 10 mi N of Bedford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
40.817, -94.717

Hail, Boone

When
August 26, 6:35 PM CST
Where
Boone County, Ogden
Measured
0.88 in hail
Crop damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.033, -94.033

Hail, Boone

When
August 26, 6:45 PM CST
Where
Boone County, Boone
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -93.883

Thunderstorm Wind, Boone

When
August 26, 6:45 PM CST
Where
Boone County, Boone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -93.883

Thunderstorm Wind, Boone

When
August 26, 6:50 PM CST
Where
Boone County, Boone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -93.883

Thunderstorm Wind, Boone

When
August 26, 6:50 PM CST
Where
Boone County, Boone
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.067, -93.883

Hail, Taylor

When
August 26, 6:50 PM CST
Where
Taylor County, 3 mi E of Conway
Measured
0.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.750, -94.567

Thunderstorm Wind, Story

When
August 26, 7:00 PM CST
Where
Story County, Ames
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.033, -93.617

Thunderstorm Wind, Story

When
August 26, 7:00 PM CST
Where
Story County, 5 mi S of Story City
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.117, -93.600

Thunderstorm Wind, Polk

When
August 26, 7:00 PM CST
Where
Polk County, 4 mi W of Alleman
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.817, -93.700

Thunderstorm Wind, Boone

When
August 26, 7:05 PM CST
Where
Boone County, Madrid
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.883, -93.850

Thunderstorm Wind, Story

When
August 26, 7:09 PM CST
Where
Story County, 2 mi N of Ames
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
42.067, -93.617

Tornado, Story

When
August 26, 7:13 PM CST
Where
Story County, 2 mi W of Maxwell
Rating
F0
Path length
0.5 mi
Path width
50 yd
Crop damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.883, -93.433

Tornado caused relatively little damage as it tracked through open country.

Thunderstorm Wind, Story

When
August 26, 7:15 PM CST
Where
Story County, Huxley
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.900, -93.617

Thunderstorm Wind, Boone

When
August 26, 7:15 PM CST
Where
Boone County, 5 mi E of Luther
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
41.967, -93.850

Hail, Ringgold

When
August 26, 7:15 PM CST
Where
Ringgold County, 3 mi S of Diagonal
Measured
0.88 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.750, -94.333

Hail, Story

When
August 26, 7:15 PM CST
Where
Story County, 1 mi W of Kelley
Measured
0.88 in hail
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.950, -93.700

Thunderstorm Wind, Story

When
August 26, 7:15 PM CST
Where
Story County, 1 mi W of Kelley
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
41.950, -93.700

Hail, Boone

When
August 26, 7:15 PM CST
Where
Boone County, 5 mi E of Luther
Measured
0.88 in hail
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.967, -93.850

Thunderstorm Wind, Story

When
August 26, 7:15 PM CST
Where
Story County, 1 mi N of Ames
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.050, -93.617

Thunderstorm Wind, Ringgold

When
August 26, 7:15 PM CST
Where
Ringgold County, 3 mi S of Diagonal
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.750, -94.333

Tornado, Story

When
August 26, 7:25 PM CST
Where
Story County, 2 mi NW of Maxwell
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$10,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.900, -93.433

Tornado tracked through the north end of a farmstead resulting in tree damage. One window was blown out of the farmhouse.

Thunderstorm Wind, Story

When
August 26, 7:26 PM CST
Where
Story County, 5 mi S of Ames
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.967, -93.617

Thunderstorm Wind, Story

When
August 26, 7:35 PM CST
Where
Story County, Collins
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.900, -93.300

Hail, Ringgold

When
August 26, 7:40 PM CST
Where
Ringgold County, 5 mi NNE of Mt Ayr
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.783, -94.200

Tornado, Marshall

When
August 26, 7:40 PM CST to 7:45 PM CST
Where
Marshall County, 1 mi S of Melbourne
Rating
F1
Path length
3 mi
Path width
30 yd
Property damage
$50,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
41.917, -93.100

Tornado had an intermittent track and may have infact been three tornadoes that developed in rapid succesion.

Hail, Decatur

When
August 26, 7:45 PM CST
Where
Decatur County, Grand River
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -93.950

Thunderstorm Wind, Decatur

When
August 26, 7:45 PM CST
Where
Decatur County, Grand River
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -93.950

Thunderstorm Wind, Story

When
August 26, 7:49 PM CST
Where
Story County, 3 mi E of Colo
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.017, -93.250

Thunderstorm Wind, Marshall

When
August 26, 8:02 PM CST
Where
Marshall County, Gilman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
41.883, -92.800

Thunderstorm Wind, Tama

When
August 26, 8:05 PM CST
Where
Tama County, 4 mi SE of Gladbrook
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.150, -92.650

Thunderstorm Wind, Decatur

When
August 26, 8:06 PM CST
Where
Decatur County, Le Roy
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.883, -93.583

Thunderstorm Wind, Marshall

When
August 26, 8:06 PM CST
Where
Marshall County, Marshalltown Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.117, -92.917

Thunderstorm Wind, Marshall

When
August 26, 8:06 PM CST
Where
Marshall County, 6 mi S of Marshalltown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
41.967, -92.917

Thunderstorm Wind, Marshall

When
August 26, 8:10 PM CST
Where
Marshall County, Marshalltown
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.050, -92.917

Thunderstorm Wind, Jasper

When
August 26, 8:17 PM CST
Where
Jasper County, 3 mi NW of Baxter
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.850, -93.183

Thunderstorm Wind, Jasper

When
August 26, 8:17 PM CST
Where
Jasper County, Baxter
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.817, -93.150

Thunderstorm Wind, Tama

When
August 26, 8:19 PM CST
Where
Tama County, 5 mi E of Tama
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.967, -92.483

Thunderstorm Wind, Union

When
August 26, 8:30 PM CST
Where
Union County, Afton
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -94.200

Thunderstorm Wind, Marshall

When
August 26, 8:30 PM CST
Where
Marshall County, Gilman
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.883, -92.800

Thunderstorm Wind, Union

When
August 26, 8:32 PM CST
Where
Union County, Afton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -94.200

Thunderstorm Wind, Union

When
August 26, 8:35 PM CST
Where
Union County, Afton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -94.200

Thunderstorm Wind, Black Hawk

When
August 26, 8:35 PM CST
Where
Black Hawk County, 3 mi N of Hudson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.467, -92.450

Thunderstorm Wind, Wayne

When
August 26, 8:35 PM CST
Where
Wayne County, Humeston
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -93.483

Thunderstorm Wind, Black Hawk

When
August 26, 8:36 PM CST
Where
Black Hawk County, Elk Run Hgts
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.467, -92.267

Thunderstorm Wind, Decatur

When
August 26, 8:38 PM CST
Where
Decatur County, Garden Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -93.600

Thunderstorm Wind, Black Hawk

When
August 26, 8:45 PM CST
Where
Black Hawk County, Evansdale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.467, -92.283

Hail, Clarke

When
August 26, 8:45 PM CST
Where
Clarke County, Murray
Measured
0.75 in hail
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.050, -93.967

Thunderstorm Wind, Marshall

When
August 26, 8:52 PM CST
Where
Marshall County, Ferguson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.933, -92.883

Thunderstorm Wind, Monroe

When
August 26, 9:20 PM CST
Where
Monroe County, 2 mi W of Melrose
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
40.967, -93.067

Thunderstorm Wind, Decatur

When
August 26, 9:24 PM CST
Where
Decatur County, Leon
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -93.733

Thunderstorm Wind, Decatur

When
August 26, 9:30 PM CST
Where
Decatur County, Leon
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -93.733

Thunderstorm Wind, Decatur

When
August 26, 9:30 PM CST
Where
Decatur County, Decatur City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -93.817

Thunderstorm Wind, Monroe

When
August 26, 10:20 PM CST
Where
Monroe County, Albia
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -92.817

Thunderstorm Wind, Appanoose

When
August 26, 10:25 PM CST
Where
Appanoose County, Moravia
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Crop damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
40.883, -92.883

Thunderstorm Wind, Wapello

When
August 26, 10:32 PM CST
Where
Wapello County, 2 mi S of Chillicothe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.050, -92.517

Thunderstorm Wind, Wapello

When
August 26, 10:34 PM CST
Where
Wapello County, Eddyville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.167, -92.633

Flash Flood, Davis

When
August 27, 1:00 AM CST to 6:15 AM CST
Where
Davis County, Countywide
Property damage
$100,000
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415036, 5415037, 5415038, 5415039, 5415040, 5415041, 5415042, 5415043, 5415044, 5415045, 5415046, 5415047, 5415216, 5415048, 5415049, 5415050, 5415051, 5415052, 5415053, 5415054, 5415055, 5415056, 5415057, 5415058, 5415059, 5415060, 5415061, 5415062, 5415063, 5415064, 5415123, 5415065, 5415066, 5415067, 5415118, 5415119, 5415120, 5415121, 5415122, 5415139, and more.